Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Huntsville, AL

October 14, 201111 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Oct 14, 2011, 12:21 PM CDT for 11 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2011, 12:21 PM CDT (17:21 UTC)
Expired
Oct 14, 2011, 6:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WWUS84 KHUN 141721
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT FRI OCT 14 2011

ALZ001>010-016-142300-
/O.NEW.KHUN.FW.W.0006.111014T1721Z-111014T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1221 PM CDT FRI OCT 14 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREAS: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: UNTIL 6 PM CDT THIS EVENING. 

* WIND: SUSTAINED WEST TO NORTHWEST WINDS OF 10 TO 15 MPH WITH GUSTS
  UP TO 25 MPH.

* RELATIVE HUMIDITY: 20 TO 30 PERCENT.

* IMPACTS: ELEVATED FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF GUSTY 
WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL INCREASE
FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
112 
WWUS84 KHUN 142312
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT FRI OCT 14 2011

ALZ001>010-016-150015-
/O.EXP.KHUN.FW.W.0006.000000T0000Z-111014T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
612 PM CDT FRI OCT 14 2011

...RED FLAG WARNING HAS EXPIRED FOR LAUDERDALE...COLBERT...FRANKLIN
AL...LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...JACKSON...
DEKALB...AND CULLMAN COUNTIES...

THE RED FLAG WARNING IS NO LONGER IN EFFECT ACROSS NORTHERN ALABAMA.
GUSTY SOUTHWESTERLY WINDS HAVE SUBSIDED WITH SUNSET THIS
EVENING...ALLOWING RELATIVE HUMIDITY VALUES TO RISE BACK ABOVE
CRITICAL THRESHOLDS. HUMIDITY VALUES ARE EXPECTED TO RISE THROUGHOUT
THE OVERNIGHT HOURS. AS A RESULT...THE RED FLAG WARNING WAS ALLOWED
TO EXPIRE AT 6 PM CDT.

$$

CA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Oct 14, 11:37 AM CDT, 44 minutes earlier.

Area forecast discussion, Oct 14, 11:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CDT FRI OCT 14 2011

.UPDATE...NO CHANGES TO FCST ATTM.

&&

.DISCUSSION...SFC HIGH BUILDING ACROSS THE LOWER MS RIVER VALLEY...WHILE
GOOD UPPER NW FLOW WILL CONTINUE TO PUMP COOL/DRY AIR ACROSS THE TN
VALLEY FOR THE REST OF TODAY. WINDS WILL BEGIN TO MIX DOWN THIS AFTN
WITH GUSTS TO ARND 20 MPH. OTHERWISE CURRENT FCST LOOKS GOOD.

&&

.PREV DISCUSSION... /ISSUED 609 AM CDT FRI OCT 14 2011/

UPDATE...FOR 12Z AVIATION.

AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS ACROSS
N AL. LLWS WILL CONTINUE UNTIL 14Z WHEN SFC WINDS ARE EXPECTED TO
INCREASE TO 12 KTS GUSTING TO 17 KTS. FOG FORMATION MAY OCCUR NEAR
KMSL VERY LATE IN TAF PERIOD...BUT HAVE NOT INCLUDED IN TAF AT THIS
TIME.

DISCUSSION... /ISSUED 424 AM CDT FRI OCT 14 2011/

CLEAR SKIES AND COOLER TEMPERATURES ARE IN PLACE OVER THE LOWER
TENNESSEE VALLEY THIS MORNING...IN THE WAKE OF A MID-LEVEL
SHORTWAVE TROUGH WHICH WILL CONTINUE TO SHIFT NORTHEASTWARD OFF THE
COAST OF THE CAROLINAS AND UP THE EASTERN SEABOARD TODAY AS A DEEP-
LAYER CYCLONE ADVANCES EASTWARD ACROSS THE GREAT LAKES. STRONG MID-
LEVEL SUBSIDENCE IN THE WAKE OF THIS FEATURE WILL LEAD TO SUNNY SKIES
TODAY...WITH THE COMBINATION OF DEEP MIXING AND SUBSIDENT AIR ALOFT
LEADING TO GUSTY WEST-NORTHWEST WINDS DESPITE A FAIRLY WEAK SURFACE
PRESSURE GRADIENT. FLOW IN THE MIDDLE/UPPER TROPOSPHERE WILL BECOME
INCREASINGLY ZONAL FROM TONIGHT THROUGH THE REMAINDER OF THE SHORT
TERM FORECAST PERIOD...AS THE GREAT LAKES CYCLONE SHIFTS
NORTHEASTWARD ACROSS SOUTHEASTERN CANADA...AND A MID-TROPOSPHERIC
RIDGE BUILDS EASTWARD ACROSS NORTHERN MEXICO AND THE SOUTHERN U.S.
ROCKIES/SOUTHWEST TEXAS. OVERALL...EXPECT A DRY AND MOSTLY CLEAR
SHORT TERM PERIOD...ALTHOUGH A FEW MID/HIGH-LEVEL CLOUDS MAY BE
POSSIBLE FROM TONIGHT INTO SATURDAY MORNING. TEMPERATURES OFFERED BY
THE MAV/MET MOS ARE IN GOOD AGREEMENT FOR THE ENTIRE FORECAST
AREA...AND WILL USE A BLEND OF VALUES THROUGH SUNDAY. THE COOLEST LOW
TEMPERATURES WILL LIKELY BE ON SATURDAY MORNING...AS THE REGION WILL
BE LOCATED WITHIN A BROAD SURFACE RIDGE DRAPED FROM THE CENTRAL
PLAINS ACROSS THE SOUTHEASTERN STATES. THIS RIDGE WILL SHIFT EASTWARD
TO GEORGIA AND THE CAROLINAS BY SATURDAY NIGHT...POSSIBLY SETTING UP
A WEAK RETURN FLOW PATTERN ACROSS THE WESTERN ZONES BY EARLY SUNDAY
MORNING. THE WARMEST HIGH TEMPERATURES WILL LIKELY OCCUR ON
SUNDAY...AS STRONG SOUTHWESTERLY FLOW AND WARM ADVECTION IN THE
BOUNDARY LAYER WILL BOOST TEMPERATURES WELL INTO THE MID 80S.

IT STILL LOOKS AS IF A MUCH MORE ACTIVE WEATHER PATTERN WILL UNFOLD
DURING THE EXTENDED PORTION OF THE FORECAST...AS GLOBAL MODELS
CONTINUE TO BE IN GOOD AGREEMENT THAT THE NORTHERN END OF A BROAD
POSITIVELY-TILTED LONG WAVE TROUGH -- CURRENTLY LOCATED OVER THE
EASTERN NORTH PACIFIC ALONG 140W LONGITUDE -- WILL BECOME DETACHED
FROM THE PRIMARY TROUGH AXIS AND DRIFT EASTWARD REACHING THE NORTHERN
ROCKIES BY SUNDAY NIGHT. THIS TROUGH IS FORECAST TO UNDERGO
SUBSTANTIAL AMPLIFICATION AS IT BECOMES EMBEDDED IN THE CIRCULATION
AROUND THE HUDSON BAY VORTEX AND DIGS SOUTHEASTWARD OVER THE CENTRAL
PLAINS ON MONDAY. BOTH THE ECMWF/GFS SUGGEST THAT THE TROUGH WILL
CONTINUE TO AMPLIFY AS IT REACHES THE MID-MISSISSIPPI VALLEY AREA
TUESDAY MORNING. AS THIS OCCURS...A SURFACE LOW IS EXPECTED TO
DEVELOP OVER THE OZARKS REGION BY MONDAY AFTERNOON...AND DEEPEN WHILE
TRACKING EAST-NORTHEASTWARD ALONG THE OHIO RIVER VALLEY FROM MONDAY
NIGHT INTO TUESDAY. LOW-LEVEL WINDS ACROSS NORTHERN ALABAMA/SOUTHERN
MIDDLE TENNESSEE WILL RESPOND BY INCREASING AND BACKING TO THE SOUTH
ON MONDAY...WITH THE DEGREE OF LOW-LEVEL GULF MOISTURE RETURN
CONTINUING TO BE THE MOST SIGNIFICANT DIFFERENCE BETWEEN THE
ECMWF/GFS. THIS WILL LIKELY END UP HAVING SIGNIFICANT IMPACTS ON THE
AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS THAT SHOULD DEVELOP
ALONG A STRONG SURFACE COLD FRONT WHICH WILL BE MOVING SOUTHEASTWARD
ACROSS THE OHIO AND TENNESSEE VALLEYS DURING THIS PERIOD. THE ECMWF
SUGGESTS THAT A BROAD SURFACE LOW WILL DEVELOP IN THE SOUTHEASTERN
GULF OF MEXICO EARLY NEXT WEEK...AND THIS WOULD LIKELY IMPEDE THE
RETURN FLOW OF DEEP TROPICAL MOISTURE...LIMITING THE THREAT FOR
PREFRONTAL CONVECTION. ON THE OTHER HAND...THE GFS DEVELOPS A WEAKER
LOW IN THE WESTERN GULF OF MEXICO...ENHANCING MOISTURE RETURN FOR THE
TENNESSEE VALLEY...AND PROVIDING A GREATER THREAT FOR SEVERE
THUNDERSTORMS ALONG THE COLD FRONT AS IT PASSES DURING THE DAY ON
TUESDAY. REGARDLESS...IT IS STILL IMPORTANT TO EMPHASIZE THAT THE
POTENTIAL DOES EXIST FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM...AS
INTENSE SOUTHWESTERLY WINDS OF 60-70 KNOTS AT 500 MB WILL OVERSPREAD
THE REGION AHEAD OF THE COLD FRONT -- CREATING VERTICAL WIND SHEAR
PROFILES HIGHLY CONDUCIVE FOR ORGANIZED/SEVERE CONVECTION. CLOUDY AND
MUCH COLDER WEATHER CONDITIONS WILL PERSIST IN THE WAKE OF THE STRONG
FRONTAL PASSAGE FROM LATE TUESDAY THROUGH PERHAPS THURSDAY MORNING...
WITH LIGHT SHOWERS POSSIBLE AS WELL. SUBFREEZING TEMPERATURES STILL
APPEAR POSSIBLE FOR A GOOD PORTION OF THE FORECAST AREA ON WEDNESDAY
NIGHT/THURSDAY MORNING...BUT THIS WILL BE DEPENDENT ON AMOUNT OF
RESIDUAL CLOUD COVER IN PLACE. A SLOW WARMING TREND IS EXPECTED
THROUGH THE REMAINDER OF THE WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Oct 14, 4:38 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 AM CDT FRI OCT 14 2011

ALZ001>010-016-TNZ076-096-097-141830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
438 AM CDT FRI OCT 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON TUESDAY AS ANOTHER COLD
FRONT CROSSES THE REGION. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE
GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SL

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.